Colorado, 2009

Winter Storm and Winter Weather in Colorado, April 25 to 27, 2009

April 25 to 27, 2009 · NWS GJT · 8 events in 8 counties and zones

Significant moisture associated with a fast moving spring storm system brought significant snowfall across northern Colorado as well the central Colorado mountains.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Significant moisture associated with a fast moving spring storm system brought significant snowfall across northern Colorado as well the central Colorado mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Apr 25, 2:24 PM MST, 36 minutes earlier.

Area forecast discussion, Apr 25, 2:24 PM MST, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
324 PM MDT SAT APR 25 2009

.SHORT TERM...TONIGHT THROUGH MONDAY...
COLD FRONT PRESENTLY MOVING THROUGH THE AREA LIKELY TO REACH THE FAR
SOUTHEASTERN CORNER OF OUR CWA BY ABOUT MIDNIGHT TONIGHT.  SURFACE
WINDS ALONG AND AHEAD OF THE FRONT LIKELY TO VERIFY MOST OF THE
WIND ADVISORIES ACROSS THE SOUTHERN HALF OF OUR CWA TODAY...AND
WIND BORNE DUST ALREADY EVIDENT OUTSIDE THE WFO.

MOST OF THE MEASURABLE PRECIPITATION THROUGH SUNDAY MORNING AT ANY
ONE POINT IN OUR CWA TO BE MAINLY WITHIN THE BAROCLINIC ZONE. EXPECT
A LULL OR CESSATION OF PRECIPITATION SUNDAY...THOUGH NOT A TOTAL
CESSATION OF SNOWFALL IN THE WSW HIGHLIGHTED ZONES.  THEN A SECONDARY
SHORTWAVE IS POISED TO DROP INTO THE TROUGH POSITION OVER OUR AREA
LATE SUNDAY THROUGH SUNDAY NIGHT.

MODELS ARE NOW INDICATING A STORM TOTAL SNOWFALL OF 8-12 INCHES IN
NW CO MOUNTAIN ZONES WITH AREAS WELL EXCEEDING 12 INCHES FOR THIS
LATE SEASON SNOWFALL EVENT. WILL UPGRADE THE ADVISORY FOR CO ZONES 4
AND 13 TO A WARNING...AND LEAVE THE CENTRAL CO MOUNTAIN ZONE 10 AS
AN ADVISORY SINCE ONLY 4 TO 8 INCHES ARE EXPECTED.  ALSO...WILL
EXTEND ALL WSW HIGHLIGHTS INTO SUNDAY NIGHT BASED ON CONFIDENCE OF
MODEL TIMING WITH THE SECONDARY WAVE OF ENERGY.

HAVE SOME CONCERN THAT WE MAY ALSO NEED A LATE SEASON SNOW ADVISORY
FOR A FEW OTHER MOUNTAIN ZONES IN WESTERN CO...FOR POSSIBLE AMOUNTS
IN THE 2 TO 5 INCH RANGE...INCLUDING ZONES 9...12..AND 18.
INSTABILITY MAY BECOME A SIGNIFICANT FACTOR.

HAVE LOWERED MIN TEMPS TONIGHT AT LEAST SEVERAL DEGREES MOST ZONES.
BELIEVE THE NAM IS TOO COLD AND THE GFS IS NOT COLD ENOUGH...SO
FINAL MIN TEMPS IN THE GRIDS ARE SOMEWHERE IN BETWEEN THE GUIDANCE
VALUES.  WITH LOWER MIN TEMPS TONIGHT...LOWERED MAX TEMPS 2 TO 3
DEGREES MOST ZONES ON SUNDAY.  CONSEQUENTLY...LOWERED MAX TEMPS FOR
SUNDAY NIGHT A LITTLE IN ALL ZONES...DOWN TO NEAR FREEZING IN THE
FRUIT GROWING AREAS.  LATER SHIFTS WILL HAVE TO WATCH THIS
SITUATION CLOSELY AND COMPARE TO CRITICAL TEMPERATURES FOR FRUIT
JUST IN CASE THERE MAY NEED TO BE A HIGHLIGHT ISSUED FOR TOMORROW
NIGHT.  THEN A SHORT-LIVED WARMING TREND EXPECTED TO BEGIN MONDAY
UNDER A SW FLOW ALOFT AHEAD OF THE NEXT PACIFIC TROUGH.

.LONG TERM...MONDAY NIGHT THROUGH SATURDAY...
FLOW ALOFT HAS ALREADY TRANSITIONED TO SOUTHWESTERLY OVER EASTERN
UTAH AND WESTERN COLORADO BY MONDAY NIGHT AS THE TROUGH DIGS INTO
THE WESTERN USA. AS THE FIRST IN A FEW DISTURBANCES TURN AROUND THE
LOW AND EJECT NORTHEAST OVER THE NORTHERN ROCKIES THE AIRMASS
OVERHEAD DRIES. SHOWERS WILL BE LIMITED WITH LOW PW VALUES. LEFT A
FEW LINGERING SHOWERS OVER THE FAR NORTHERN TIER OF MOUNTAINS. THE
MAIN LOW NOW TAKES A NORTHERNLY COURSE OVER THE NORTHERN ROCKIES
INSTEAD OF DIGGING SOUTH INTO CA LIKE LAST COUPLE MODELS RUNS. THE
SOUTHERN PORTION OF THE FORECAST AREA STAYS DRY WITH THE NORTHERNLY
TRACK OF THE LOW THEREFORE KEPT POPS LOWER SOUTH AND LIMITED SHOWERS
NORTH. STILL SOME MODEL UNCERTAINTY WITH THIS SYSTEM AS TRACK AND
TIMING CHANGES EACH RUN. WEAK SHORT-LIVED SHORTWAVE RIDGE ON FRIDAY
WILL QUICKLY EXIT AND LEAVE A TAP INTO SOUTHWESTERN MOISTURE AS THE
NEXT SYSTEM DIGS ALONG THE SOUTHERN CA COAST. PRECIPITATION CHANCES
INCREASE FOR THE FIRST PART OF THE WEEKEND.

&&

.AVIATION...
EXPECT TURBULENT CONDITIONS TO CONTINUE THROUGH TONIGHT AS THE UPPER
TROUGH GETS ENTRENCHED OVER THE AREA AND THE ASSOCIATED COLD FRONT
MOVES ACROSS OUR AREA.  90 PLUS KNOT JET ABOVE THE COLD FRONT INTO
THIS EVENING.

SCATTERED SHOWERS AND SOME THUNDERSTORMS AHEAD OF COLD FRONT TO
BECOME MORE WIDESPREAD ALONG AND BEHIND THE FRONT...ESPECIALLY NE UT
AND NW CO. SNOW LEVELS WILL BE LOWERING BEHIND THE COLD FRONT AND
MVFR TO IFR CONDITIONS WILL BECOME MORE WIDESPREAD OVER THE
MOUNTAINS...MAINLY NORTHERN AND CENTRAL MOUNTAIN ZONES.

EXPECTED LULL IN CLOUDS AND PRECIPITATION ON SUNDAY TO LIMIT THE
MVFR CONDITIONS MAINLY TO NW AND W-CENTRAL CO MOUNTAINS.  THEN
CONDITIONS WILL BEGIN DETERIORATING LATE SUNDAY AFTERNOON FROM THE
NORTHWEST AS THE NEXT ROUND OF SIGNIFICANT SNOWFALL IS EXPECTED FOR
THE NW CO MOUNTAINS...ESPECIALLY NORTH OF I-70...AND ALSO TO A
LESSER EXTENT SOUTH OF I-70.

&&

.HYDROLOGY...
SEVERAL RIVERS AND STREAMS IN THE FORECAST AREA ARE EXPERIENCING
HIGH FLOWS...AND A FEW LOCATIONS ARE CLOSE TO BANKFULL. RIVER
STATEMENTS HAVE BEEN ISSUED THROUGH SUNDAY FOR THE ELK...WHITE...AND
YAMPA RIVERS AND SURFACE CREEK. RIVER LEVELS WILL SLOWLY START TO
FALL DUE TO COOLER TEMPERATURES THIS WEEKEND.

CAUTION SHOULD BE EXERCISED NEAR THE BANKS OF STREAMS AND RIVERS
EXPERIENCING HIGHER FLOWS. HIGH FLOWS CAN ERODE AND WEAKEN RIVER
BANKS MAKING THEM SUSCEPTIBLE TO COLLAPSING.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...WINTER STORM WARNING TONIGHT THROUGH SUNDAY NIGHT FOR
        NORTHWEST MOUNTAINS...ZONES 4 AND 13.
      WINTER WEATHER ADVISORY TONIGHT THROUGH SUNDAY NIGHT FOR
        SOME CENTRAL MOUNTAIN AREAS...ZONE 10.
      WIND ADVISORY THROUGH THIS EVENING MOST AREAS SOUTH OF
        I-70...ZONES 6/11/17/18/19/20/21/22.
.UT...WIND ADVISORY THROUGH THIS EVENING FOR THE SOUTHEAST
        ZONES 22/27/28/29.

SHORT TERM.....JRP
LONG TERM......AS
AVIATION.......JRP
HYDROLOGY......BAL/AS
Hazardous weather outlook, Apr 25, 4:45 AM MST, 10 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT SAT APR 25 2009

COZ001>014-017>023-UTZ022>025-027>029-261200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MDT SAT APR 25 2009

.DAY ONE...TODAY AND TONIGHT...

STRONG SOUTHWEST WINDS WILL DEVELOP AHEAD OF AN APPROACHING COLD
FRONT THIS AFTERNOON AND EVENING. SOUTHWEST COLORADO AND SOUTHEAST
UTAH WILL SEE WIND GUSTS TO 50 MPH AND AS HIGH AS 70 MPH IN THE LA
SAL AND SAN JUAN MOUNTAINS AND THE UNCOMPAHGRE PLATEAU. IN THIS
ENVIRONMENT...OUTFLOW WINDS FROM SHOWERS OR THUNDERSTORMS WILL BE
UNUSUALLY STRONG.

THE COLD FRONT AND THE STORM DRIVING IT WILL SWEEP OVER THE REGION
TONIGHT CAUSING SNOW LEVELS TO LOWER TO HIGH VALLEY FLOORS LATE
TONIGHT. SIGNIFICANT ACCUMULATIONS OF SNOW ARE EXPECTED IN THE
NORTHERN AND NORTH-CENTRAL MOUNTAINS TONIGHT. EXPECT MOUNTAIN PASSES
TO BECOME ICY AND SNOWPACKED WITH HEAVY SNOW REDUCING VISIBILITY AT
TIMES.

PLEASE VISIT HTTP://WEATHER.GOV/GJT FOR THE LATEST INFORMATION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

SUNDAY...MORNING SNOW SHOWERS WILL TRANSITION TO RAIN SHOWERS IN
THE NORTHERN VALLEYS IN THE AFTERNOON. SIGNIFICANT SNOW
ACCUMULATIONS WILL OCCUR OVER THE MOUNTAINS OF NORTHWEST COLORADO.

UNSETTLED WEATHER CONTINUES FOR THE NEW WEEK. BREEZY TO WINDY
CONDITIONS DEVELOP ON TUESDAY THROUGH THURSDAY WITH SHOWERS
INCREASING ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT HOWEVER
SPOTTERS ARE ENCOURAGED TO REPORT STRONG WIND GUSTS THIS AFTERNOON
AND EVENING OR SNOWFALL ACCUMULATIONS OVERNIGHT.

NL/JOE

In the hours before

Local storm report, Apr 25, 2:16 PM MST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
316 PM MDT SAT APR 25 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0214 PM     NON-TSTM WND GST MONTROSE                38.48N 107.87W
04/25/2009  M46.00 MPH       MONTROSE           CO   ASOS

0237 PM     NON-TSTM WND GST GRAND JUNCTION          39.09N 108.55W
04/25/2009  M47.00 MPH       MESA               CO   ASOS

0238 PM     NON-TSTM WND GST CORTEZ                  37.35N 108.58W
04/25/2009  M47.00 MPH       MONTEZUMA          CO   ASOS

0249 PM     NON-TSTM WND GST CRAIG                   40.52N 107.55W
04/25/2009  M52.00 MPH       MOFFAT             CO   ASOS

&&

JDC
Local storm report, Apr 25, 2:30 PM MST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
330 PM MDT SAT APR 25 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             5 NNE JENSEN            40.44N 109.30W
04/25/2009  M0.25 INCH       UINTAH             UT   PARK/FOREST SRVC

0322 PM     NON-TSTM WND GST MACK                    39.22N 108.87W
04/25/2009  M47.00 MPH       MESA               CO   TRAINED SPOTTER

&&

JDC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter weather, 2 winter storm. Local standard time, as filed.

Winter Storm, Elkhead and Park Mountains

When
April 25, 3:00 PM MST to April 27, 9:00 AM MST
Where
Elkhead and Park Mountains forecast zone
Reported by
SNOTEL
Coordinates
40.552, -107.599 (the zone’s center; the record gives no point)

Heavy snowfall of 8 to 12 inches occurred with locally higher amounts of up to 15 inches reported at the Tower SNOTEL site.

Winter Weather, Flattop Mountains

When
April 25, 3:00 PM MST to April 27, 6:00 AM MST
Where
Flattop Mountains forecast zone
Reported by
SNOTEL
Coordinates
40.062, -107.603 (the zone’s center; the record gives no point)

Snowfall of 5 to 10 inches occurred across the area.

Winter Weather, Gore and Elk Mountains/Central Mountain Valleys

When
April 25, 4:00 PM MST to April 27, 7:00 AM MST
Where
Gore and Elk Mountains/Central Mountain Valleys forecast zone
Reported by
Trained Spotter
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Snowfall of 5 to 10 inches occurred across the area.

Winter Storm, Central Yampa River Basin

When
April 25, 7:00 PM MST to April 26, 10:00 PM MST
Where
Central Yampa River Basin forecast zone
Reported by
Trained Spotter
Coordinates
40.361, -107.805 (the zone’s center; the record gives no point)

Heavy snowfall of 6 to 10 inches occurred across the northern half of the area with some locally higher amounts, including 13 inches in Hayden.

Winter Weather, Lower Yampa River Basin

When
April 25, 8:00 PM MST to April 26, 5:00 PM MST
Where
Lower Yampa River Basin forecast zone
Reported by
Trained Spotter
Coordinates
40.066, -108.109 (the zone’s center; the record gives no point)

Snowfall of 3 to 5 inches occurred across most of the area. Some locally higher amounts were reported, including 7 inches in Massadona.

Winter Weather, Upper Yampa River Basin

When
April 25, 8:00 PM MST to April 26, 10:00 PM MST
Where
Upper Yampa River Basin forecast zone
Reported by
Trained Spotter
Coordinates
40.485, -106.991 (the zone’s center; the record gives no point)

Snowfall of 3 to 6 inches occurred across most of the area with some locally higher amounts up to 8 inches.

Winter Weather, Grand and Battlement Mesas

When
April 26, 3:00 AM MST to April 27, 6:00 AM MST
Where
Grand and Battlement Mesas forecast zone
Reported by
Trained Spotter
Coordinates
39.159, -108.078 (the zone’s center; the record gives no point)

Snowfall of 4 to 7 inches occurred across most of the area.

Winter Weather, West Elk and Sawatch Mountains

When
April 26, 9:00 AM MST to April 27, 7:00 AM MST
Where
West Elk and Sawatch Mountains forecast zone
Reported by
Trained Spotter
Coordinates
38.643, -107.721 (the zone’s center; the record gives no point)

Snowfall of 4 to 9 inches occurred across most of the area.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 177428, 177430, 177429, 177431, 177432, 177433, 177434, 177435.